Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 25, NWS Amarillo, TX

June 18, 1996Armstrong County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 18, 1996, 5:39 PM CDT for Armstrong County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1996, 5:39 PM CDT (22:39 UTC)
Expired
Jun 18, 1996, 6:45 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:45 PM CDTHail 0.75Claude, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 182239
TORAMA
TXC011-182345-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT TUE JUN 18 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...ARMSTRONG COUNTY
 
AT 538 PM CDT...NATIONAL WEATHER SERVICE STORM SPOTTERS REPORTED A
TORNADO 10 MILES SOUTH OF CLAUDE...MOVING EAST AT 10 MPH.

IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF
ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING
DEBRIS WITH CUSHIONS...BLANKETS OR PILLO2WS. IF SIRENS GO OFF...DO
NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:11 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 18, 3:11 PM CDT, 2 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT TUE JUN 18 1996

ISOLATED TCU AND CB/S NOW POPPING OVER NERN PLAINS OF NM AND THE
NWRN PANHANDLES. AS OF 19Z...WK SFC TROF EXTENDED FROM WRN
KS...ACROSS THE NWRN PANHANDLES...INTO NERN NM. A 2ND TROF WAS
POSITIONED FROM W-CNTRL KS ACROSS WRN OK. SFC DWPTS HAVE COME DOWN
INTO THE 30S/40S NW OF THE TROF OVER THE NWRN PANHANDLES...BUT
REMAIN IN THE 50S/60S ELSEWHERE. NO CURRENT SATELLITE DATA TO WORK
WITH...BUT 12Z RUNS WERE PRETTY CONSISTENT BRINGING A WEAK IMPULSE
OVER THE PANHANDLES THIS EVE. IN ADDITION...60-65 KT 250 MB JET
STREAK WL PASS OVER THE SRN TX PNHNDL TONIGHT...PSBLY PROVIDING
LIFT IN ITS LEFT EXIT REGION. LATEST ADAP CHARTS INDICATE A VERY
UNSTABLE AIRMASS IN PLACE OVER THE PANHANDLES WITH LI/S RANGING
FROM -6 TO -9 WITH THE LATTER VALUES IN THE SERN SECTIONS.
WITH INVERTED V PROFILE TO AMA SOUNDING THIS PM/EVE...AN ISOLATED
STORM OR TWO COULD HAVE DMG WIND GUSTS/PSBLY HAIL WITH WBZ ARND
9700 FT. PLANNING ON KEEPING CURRENT POP CONFIGURATION FOR
TONIGHT. WITH HIGHER SFC DWPTS IN THE ERN PANHANDLES...30 POPS MAY
NOT BE OVERDONE.

HEAT FROM THE NRN MEX H500 RIDGE WILL CONTINUE TO BUILD OVER THE
SRN HI PLAINS INTO THURS...WITH MID LVL TEMPS ON THE RISE. W-SW
H700-H500 LYR FLOW FAVORS DRIER CONDITIONS. WE/RE EXPECTING A
RATHER FORMIDABLE CAP IN PLACE WED THRU FRI. THE EXCEPTION COULD
BE THE NWRN PANHANDLES WHERE ISOLATED TRW FIRING OVER THE NM
MTS...COULD SURVIVE INTO THIS REGION. IN ADDITION...MODELS SHOW A
CONTINUATION OF WK VORT MAXIMA TOPPING THE RIDGE AND BRUSHING THIS
RGN. WL RETAIN SLT CHC LATE PM TRW ERN ZONES WED...NR EXPECTED
LOCATION OF SFC TROF AND WL PULL POPS ELSEWHERE. FORTHCOMING
SHIFT/S/ WL NEED TO CONSIDER DROPPING SLT CHC POPS WHICH ARE
BROADBRUSHED ACROSS THE FCST AREA INTO SAT OR ATLEAST FINE-TUNING
THEM SOMEWHAT. THE PREVAILING CONDITIONS THRU ATLEAST FRIDAY
ACROSS THE PANHANDLES WL BE HOT WITH MOSTLY CLEAR DAYS AND FAIR
NIGHTS. COULD SEE LESS HEAT SUN AS 500 MB RIDGE AXIS SHIFTS EWD OF
THE SRN HI PLAINS.

PRELIM NUMBERS...
DHT 065/099/065 211
AMA 065/100/066 201

.AMA...
TX...NONE.
OK...NONE.

CARUSO

In the hours before

Special weather statement, Jun 18, 12:39 PM CDT, 5 hours before
OKZ001>003-TXZ001>020-182130-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE JUN 18 1996

THERE IS A RISK THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE
TEXAS AND OKLAHOMA PANHANDLES.

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE
PANHANDLES.  UNDER SUNNY SKIES TEMPERATURES ARE EXPECTED TO RISE
INTO THE LOWER 90S TODAY.  THERMAL LIFT WILL LIKELY PRODUCE
WIDELY SCATTERED THUNDERSTORMS IN THE PANHANDLES LATE THIS
AFTERNOON AND EVENING. IN ADDITION THUNDERSTORMS WILL ONCE AGAIN
DEVELOP OVER THE MOUNTAINS OF COLORADO AND NEW MEXICO TODAY.  WITH
WESTERLY FLOW ALOFT A FEW OF THESE MAY MOVE INTO THE WESTERN
PANHANDLES THIS EVENING

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING AND VERY HEAVY RAIN WITH THE POTENTIAL FOR
LOCALIZED FLOODING.  AN ISOLATED THUNDERSTORM MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND WINDS IN EXCESS OF 60 MPH=.

SPOTTER AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION IS UNLIKELY
THIS AFTERNOON AND TONIGHT.

COPLEY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:43 PM CDTSevere Thunderstorm WarningAMAHutchinson62 min
Jun 18, 5:02 PM CDTSevere Thunderstorm WarningAMAGray58 min
Jun 18, 5:19 PM CDTSevere Thunderstorm WarningAMACarson41 min
Jun 18, 6:12 PM CDTSevere Thunderstorm WarningAMADonley63 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.